Jump to content

Photo
Accutane

Vitamin A Instead Of Accutane?

vitamin a skin clear

6 replies to this topic

#1 bradyod

bradyod

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 0
About Me
  • Joined: 20-May 13

Posted 20 May 2013 - 08:30 AM

Hey guys, I've been to the doctors what seems about 50,000 times about my acne and she is beyond helpless.. She doesn't even take me seriously at all and she basically told me that the only time she would refer me to a dermatologist is if I had extremely cystic acne that effected my life as a whole.. which is stupid if you ask me. Due to how I my GP won't refer me to a dermatologist and I don't have enough money to go private, i'm thinking of taking a large amount of Vitamin A everyday. I read up a lot on Vitamin A and how similar it is to Accutane, and i'm willing to take the side effects. This seems to me to be the only possible solution for me and it gets me so upset even thinking about having to un-professionally do this myself, without fully knowing how to handle the side effects that I might get. 

 

I would love any advice from you wonderful people and I will take any help you are willing to give me!! 



#2 ProudTerp

ProudTerp

    New Member

  • Members
  • Posts & Likes
    Posts: 19
    Likes: 2
About Me
  • Gender:Male
  • Location:Washington DC Area
  • Interests:Good Food, Basketball, Humor, Movies, and Accutane.
  • Joined: 21-May 13

Posted 21 May 2013 - 09:10 PM

Bradyod,

 

I'm a first time poster, but have some experience with both accutane and Vitamin A. I, like you, researched accutane and Vitamin A acne treatments for my exteremely persistent nodular cystic acne. I'm 29 and got tired of people staring at my cysts.  I decided to high dose on Vitamin A for 2 months a couple of years ago to see if it would work. Cheaper and less of a hassle with getting blood work and all that mess. Unfortunately,  i saw no improvements, but had dry lips and dry skin like accutane but felt it was too risky to take for such a long time with no improvement I'm not saying it won't work eventually, but its just too risky for something that might not work. Look up Vitamin A toxicity.

 

I then broke down and went to see a dermatologist for the first time.  He surprisingly reccomended accutane my first visit.  I was surprised because all the previous doctors I saw never even mentioned accutane (only topicals and antibiotics).  I found out about accutane on the internet. Anyway, I got put on accutane for 6 months.  After 6 months on accutane, I still had some acne left, but was much better.  It wasn't until a few weeks after I got off of accutane that my skin really cleared up and looked completely clear.

 

I was clear for about 1.5 years and unfortunately the acne came back, but not quite as bad.  I just got back on accutane.  I am sure Vitamin A is no where as effective as accutane and is much less safe.  Even if it works somewhat, you will likely not go into long term remission anyway.

 

From my experience, I would just try to go see a dermatologist.  Maybe try to get a reccomendation from someone on the board or a friend as some derms are quicker to prescribe accutane than others.

 

It should be noted however, that accutane is not cheap if you don't have a prescription plan.  I think its probably close to $1,000 a month or so for four plus months. However, its like $10 bucks for generic with my prescription plan. 

 

Hope this gives a little insight.



#3 Like Moonlight

Like Moonlight

    Member

  • Moderators
  • Posts & Likes
    Posts: 755
    Likes: 129
About Me
  • Gender:Female
  • Joined: 17-May 13

Achievements

     

Posted 22 May 2013 - 06:58 PM

Just tell your doc that you want to discuss accutane or you are going to try vitamin a lol. I'm sure they would rather you see a professional than self medicate. Or you could just feed your doctor bs and say you want to talk about lasers or blue light therpy. Make it be something that your doctor can't offer you. Then once you are at the dermatologist ask for the accutane. Most dermatologist will give you accutane for moderate acne if it is presistant and you have failed many other medications and topicals. Not everyone on accutane has severe cystic acne. Although that's what the medication is supposed to be given for.

#4 fotoguy

fotoguy

    Junior Member

  • Members
  • Posts & Likes
    Posts: 36
    Likes: 5
About Me
  • Joined: 27-November 12

Posted 23 May 2013 - 10:43 PM

It seems to me if you are desperate enough to post on an internet forum then your acne IS AFFECTING your life as a whole. Tell the doctor, don;t ask, to refer you to a derm. You are the patient!!! If they won;t  - find another GP who will asap.



#5 AutonomousOne1980

AutonomousOne1980

    Senior Member

  • Veteran Members
  • Posts & Likes
    Posts: 3,076
    Likes: 51
About Me
  • Gender:Male
  • Location:milwaukee, WI
  • Joined: 30-June 06

Posted 23 May 2013 - 11:26 PM

just my few cents i used to post on here a a lot a while ago.  high dose vitamin a is toxic, i will make your body run worse overall.

 

accutane is 13-cis-retinoic acid, which is a natural metabolite of retinol (vitamin a), so vitamin a must be converted into 13 cis retinoic acid i believe inside the cell. and exerts its affects on cellular proliferation(growth cycle), i may not have all the technical terms correct here but but one major problem in acne is teh sebaceous glands hyperproliferate and create lots of sebum as well as the keratinocytes and accutane corrects most of this for some time, in most people. but it is a natural substance. but the toxicity from accutane comes from the fact that its forcing cells indiscrimnantly to use this substance thats why it affects your lips and gi tract and other parts of your body sometimes. 

 

anyways, the gi bacterial flora may be involved in acne in a way that bacteria create a form of riboflavin, and this process is influenced by the amount of fiber in your diet, this form of riboflavin converts vitamin into retinoic acid intercellulary, so i would first check your fiber intake. whole grains and whole fresh fruits may help. if not this then only a fecal transplant may fix the damaged bacteria in teh intestines. of course this is theoretical but based on scientific observations. 

 

my acne is under control but i believe but flora has been permanantly damaged. 



#6 bradyod

bradyod

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 0
About Me
  • Joined: 20-May 13

Posted 24 May 2013 - 09:04 AM

Wow! thanks a lot everyone! This is honestly the first time I've felt like people understand me and actually guide me instead of doing the opposite. Before this I was adamant I was going to take Vitamin A but after this I now am going to hold it back and try and put some sense into my GP, after all it won't hut for a few more appointments to be made!

 

Thanks a lot!



#7 163

163

    New Member

  • Members
  • Posts & Likes
    Posts: 1
    Likes: 0
About Me
  • Joined: 25-May 13

Posted 25 May 2013 - 04:44 AM

I would really really strongly not recommend overdosing on vitamin A. Accutane is far far less toxic than vitamin A and if vitamin A was given in the same doses as accutane it would probably kill people. Vitamin A is all trans retinol and can be oxidised by body tissues into all trans retinal and all trans retinoic acid. Retinoic acid cannot physiologically be reduced back into all trans retinal or all trans retinol. Accutane is 13-cis retinoic acid (which just means that the double bond on the 13th carbon is in a cis formation rather than trans) and as such cannot be converted (at least to the best of our knowledge) back into retinal and retinol. retinol is the form that is stored in the liver for absolutely ages as palmitoyl retinol. This is why vitamin A halflife in the body is 6 months, whilst accutanes is 24 hours. Also the fact that it cannot be converted back reduces its affect hugely on the body. Retinoic acid activates transcription factors in mucous membranes (including the skin which is how it achieves its affect) and other portions of the body involved in growth. However retinol in addition to doing this also has affects on the eyes, where it is converted to retinal and then to 11-cis-retinal, to be combined with opsin to make rhodopsin and also affects fertility.

In conclusion firstly retinol will need to be taken in higher doses than accutane to produce the same affects as accutane, because some of it will be used up at other tissues rather than solely being converted at the skin into retinoic acid. But these sort of doses would kill you! In addition it will remain in your body for years and it will cause a huge number of additional side affects to accutane. In addition vitamin a has been shown in mice to prevent neurogenesis in the hippocampus, which is speculated to maybe be the cause of depression in those taking high vitamin a doses and accutane. If you have to take one, take accutane not vitamin A!


Edited by 163, 25 May 2013 - 04:49 AM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users